Hypertension Case 1
A 40 year old gentleman of Jamaican descent presented to your GP clinic for a hypertensive review. He had been seen in clinic 3 months previously and had had 2 high blood pressure readings. At this time he was advised to lose weight as his BMI was 35 and to reduce his salt intake. He was sent for ambulatory blood pressure monitoring and the results of this show a daytime average of 140-150 systolic and 85-95 diastolic.
He reports to see you today his weight has reduced with a BMI of 33 and he reports that he has reduced his salt intake.
His BP today is 158/92
What other information would you like to know?
Write down what you think the answer to this question would be prior to revealing the answers
Any symptoms of diabetes? – polyuria, polydipsia, weight loss/gain, family history?
Any cardiovascular risk factors? – know he is obese, PMHx – which you may already know
Family history? – hypertension; cardiovascular disease < 50 yrs old in first degree relative
Any renal history? – Family history of renal disease – eg Autosomal dominant polycystic kidney disease
Any symptoms of hypertension? – headache, visual changes, flushing, nose bleeds, tinnitus/whooshing in ears
Would they be amenable to treatment?
Medication history? – including street and over the counter medications – cold and flu remedies, decongestant nasal sprays
He has no symptoms of diabetes or any family history. His mother had a heart attack in her 70s and his father had dementia. He thinks one of his aunties had kidney troubles but that they were linked to diabetes which wasn’t well controlled.
He has been well recently with no visual changes, headaches, flushing etc.
He would like to avoid treatment where possible, however if it helps protect him in the future, he is happy to discuss treatment.
Now that you have completed taking a history, you move on to your examination of this gentleman.
What would you be looking for in you examination of this gentleman?
You are looking for any signs of Secondary Hypertension
- Moon face, skin thining, central adiposity, striae, easy bruising – Cushing’s
- Renal bruits (RAS), palpable kidneys – PKD, hepatomegaly, flank tenderness – obstructive uropathy, oedema – nephrotic syndrome
- Thyroid eye disease –Graves, Peri-orbital oedema – hypothyroidism
- Radio-femoral delay – co-arctation of the aorta, cardiac murmurs
- Jaundice, hepatic flap, palmar erythema, ascites, spider naevi, neglect – Alcohol excess
- Signs of end-organ damage
- Cotton wool spots (ischaemia), flame haemorrhage, AV- nipping on fundoscopy or papiloedema – Retinopathy
- Weight loss, itch, decreased urine output, lethargy –Renal Impairment – NB may be asymptomatic
- Signs of focal neurology following stroke/TIA, Carotid artery bruits
- SoB, Oedema, PND, angina – Hypertensive Heart disease
This gentleman has no clinical signs on examination however you still want to undertake some investigations.
Which key investigations would you like to undertake?
This is important to test for proteinuria or microscopic haematuria. As stated above renal disease may be asymptomatic so this may be the only indicator of kidney impairment. Urine may also be sent for albumin: creatinine (ACR).
Whilst this used to be recommended – and some centres may still do this, in reality this is seldom completed accurately. As such it has fallen out of practice.
The NICE guidance recommends that every patient who is diagnosed with hypertension undergoes a 12 lead ECG in assessment of cardiovascular risk factors.
Blood testing for renal function, HbA1C and cholesterol profile should be sent for individuals with a new diagnosis of hypertension.
Following your assessment, you establish that this gentleman has essential hypertension, although you note he is a little young for this diagnosis.
You decide that he should start on some medication to control his blood pressure as you have read the NICE guidance.
What Class of antihypertensive should you prescribe this gentleman?
Not in this case. Whilst an ACE -inhibitor is a good first line treatment in many cases of hypertension, including Caucasian young adults, where there is significant proteinurea and in diabetics, there is a better choice for this gentleman.
Yes. In individuals of Afrocarribean heritage calcium channel blockers are first line treatements of hypertension. Amlodipine would be a commonly used example.
Not in this case. Whilst these are a good treatment for hypertension they are most often used when treatment with ACE-inhibition cannot be tolerated.
Beta-blockers are most commonly used in cardiac disease whether ischaemic heart disease or long term management of a tachyarrhythmia. They have a role in hypertension, but are generally not thought of as first line agents. Therefore they would not be appropriate in this case.
Spironolactone is a fourth line agent in the management of hypertension. It is a more common treatment used for diuresis in decompensated hepatic failure or heart failure.
You prescribe your selected treatment and select a BP target of 140/80 in clinc. You ask this gentleman to book in for review in a few weeks time.
A few weeks later you are informed that his blood pressure on attendance was 128/78 with no side effects from his medications.
What are the side effects of calcium channel blockers?
Yes. Ankle swelling is one of the most common side-effects of calcium channel blockers. They block calcium from entering the vascular lining causing dilation and increasing permeability, thus releasing fluid into the tissues. It generally resolves on cessation of the medication.
Fatigue is a possible side-effect of medication however it is more commonly attributed to beta-blockers.
This is not side-effect of calcium channel blockers however it is a side effect of ACE-inhibitors. It is thought to be due to ACE-inhibitoion stopping the breakdown of bradykinin and thus increased blood levels. It is thought that this causes cough.
Yes. Flushing, particular facial, is due to venous dilation causing increased blood flow. It is important to note that some conditions causing flushing can lead to raised blood pressure
Palpitations are a rare side effect of calcium channel blockers. They can stop calcium entry into the cardiac conduction leading to heart block.
You put this gentleman on the clinic’s list for yearly hypertension review.
Well done you have completed the case.